Gitelman-like syndrome after cisplatin therapy: a case report and literature review

BMC Nephrol. 2006 May 24;7:10. doi: 10.1186/1471-2369-7-10.

Abstract

Background: Cisplatin is a well-known nephrotoxic antineoplastic drug. Chronic hypokalemic metabolic alkalosis with hypomagnesemia and hypocalciuria is one of the rare complications associated with its use.

Case presentation: A 42-year-old woman presented with a 20 year-history of hypokalemic metabolic alkalosis with hypomagnesemia and hypocalciuria after cisplatin-based chemotherapy for ovarian cancer. This patient has had chronic muscle aches and fatigue and has had episodic seizure-like activity and periodic paralysis. Only thirteen other patients with similar electrolyte abnormalities have been described in the literature. This case has the longest follow-up.

Conclusion: Cisplatin can cause permanent nephrotoxicity, including Gitelman-like syndrome. This drug should be considered among the possible causes of chronic unexplained electrolyte disorders.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Alkalosis / chemically induced*
  • Antineoplastic Agents / adverse effects*
  • Antineoplastic Agents / therapeutic use
  • Arthralgia / chemically induced
  • Calcium / urine*
  • Chronic Disease
  • Cisplatin / adverse effects*
  • Cisplatin / therapeutic use
  • Fatigue / chemically induced
  • Female
  • Humans
  • Hypokalemia / chemically induced*
  • Magnesium Deficiency / blood
  • Magnesium Deficiency / chemically induced*
  • Ovarian Neoplasms / drug therapy*
  • Paralysis / chemically induced
  • Syndrome

Substances

  • Antineoplastic Agents
  • Cisplatin
  • Calcium